Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 288, NWS Springfield, MO

June 23, 2017Christian County, Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2017, 12:19 PM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 41 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 12:19 PM CDT (17:19 UTC)
Expired
Jun 23, 2017, 1:00 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:25 PM CDTTSTM WND GST 604 Nne Springfield, MOSEVERAL LARGE LIMBS DOWNED BY SQUALL.
Jun 23, 12:26 PM CDTTSTM WND GST 595 Sse Willard, MOGUSTS CONTINUED FOR MORE THAN 20 MINUTES.
Jun 23, 12:28 PM CDTTSTM WND DMG3 Nne Battlefield, MODELAYED REPORT... A CARWASH LOST THE ENTIRE ROOF. THE ROOF WAS BLOWN ONTO A NEARBY DUPLEX WITH DAMAGE TO THE RESIDENT PROPERTY. POWER LINES AND POLES WERE ALSO KNOCKED DOWN DUE TO THE FLYING ROOF DEBRIS. THIS STORM REPORT WAS NEAR THE INTERSECTION OF GOLDEN AV
Jun 23, 12:29 PM CDTTSTM WND DMG3 Ne Springfield, MOTHREE LARGE TRESS DOWN AT 811 BELLVIEW ROAD ABOUT 4 TO 5 FEET AT THE BASE, NEAR THE DOWNTOWN AIRPORT.
Jun 23, 12:30 PM CDTTSTM WND DMG3 S Springfield, MOA LARGE TREE WAS REPORTED DOWN ON POWER LINES NEAR THE INTERSECTION OF BATTLEFIELD ROAD AND JEFFERSON AVENUE.
Jun 23, 12:36 PM CDTTSTM WND GST 603 E Battlefield, MOLARGE LIMBS AROUND 3 INCHES IN DIAMETER DOWNED.
Jun 23, 12:38 PM CDTTSTM WND GST 602 Ese Springfield, MO
Jun 23, 12:39 PM CDTTSTM WND GST 602 Ssw Turners, MO
Jun 23, 12:42 PM CDTTSTM WND DMGNixa, MOTWO LARGE LIMBS REPORTED DOWN NEAR THE INTERSECTION OF FAIRWAY AND WALNUT STREET.
Jun 23, 12:45 PM CDTTSTM WND GST 603 Sw Springfield, MOLIMBS 2 INCHES IN DIAMETER DOWNED BY SQUALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS53 KSGF 231719
SVRSGF
MOC043-077-225-231800-
/O.NEW.KSGF.SV.W.0288.170623T1719Z-170623T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1219 PM CDT FRI JUN 23 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Webster County in southwestern Missouri...
  Christian County in southwestern Missouri...
  Greene County in southwestern Missouri...

* Until 100 PM CDT

* At 1219 PM CDT, severe thunderstorms were located along a line
  extending from near Fair Grove to near Springfield to near
  Republic, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Nixa...
  Ozark...                          Republic...
  Battlefield...                    Rogersville...
  Strafford...                      Clever...
  Sparta...                         Fair Grove...
  Highlandville...                  Fremont Hills...
  Fordland...                       Brookline...
  Glidewell...                      Bassville...
  Turners...                        Selmore...
  Christian Center...               Linden...

This includes Interstate 44 between mile markers 66 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 9334 3703 9348 3713 9358 3725 9341
      3742 9321 3742 9314 3715 9290 3694 9308
      3686 9329
TIME...MOT...LOC 1719Z 332DEG 28KT 3734 9320 3720 9337 3713 9353 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
196 
WWUS53 KSGF 231725
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1225 PM CDT FRI JUN 23 2017

MOC043-077-225-231800-
/O.CON.KSGF.SV.W.0288.000000T0000Z-170623T1800Z/
Webster MO-Christian MO-Greene MO-
1225 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN WEBSTER...CHRISTIAN AND GREENE COUNTIES...

At 1224 PM CDT, severe thunderstorms were located along a line
extending from near Strafford to near Springfield to near Republic,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. Springfield NWS Office recorded 
         59 mph wind gust. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Battlefield...                    Rogersville...
Strafford...                      Clever...
Sparta...                         Fair Grove...
Highlandville...                  Fremont Hills...
Fordland...                       Brookline...
Glidewell...                      Bassville...
Turners...                        Selmore...
Christian Center...               Linden...

This includes Interstate 44 between mile markers 66 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 9334 3703 9348 3713 9358 3725 9341
      3742 9321 3742 9314 3715 9290 3694 9308
      3686 9329
TIME...MOT...LOC 1724Z 332DEG 28KT 3731 9318 3717 9335 3710 9351 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
972 
WWUS53 KSGF 231747
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1247 PM CDT FRI JUN 23 2017

MOC043-077-225-231800-
/O.CON.KSGF.SV.W.0288.000000T0000Z-170623T1800Z/
Webster MO-Christian MO-Greene MO-
1247 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN WEBSTER...EASTERN CHRISTIAN AND SOUTHEASTERN GREENE
COUNTIES...

At 1246 PM CDT, severe thunderstorms were located along a line
extending from near Rogersville to Ozark to near Highlandville,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 60 mph winds and large tree limbs 
         downed have been reported in Springfield. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Rogersville...
Sparta...                         Highlandville...
Fremont Hills...                  Fordland...
Selmore...                        Christian Center...
Linden...                         Galloway...
Turners...                        

This includes Interstate 44 between mile markers 92 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 9334 3707 9340 3715 9322 3721 9309
      3727 9306 3730 9303 3715 9290 3694 9308
      3686 9329
TIME...MOT...LOC 1746Z 336DEG 34KT 3719 9303 3705 9320 3698 9336 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
604 
WWUS53 KSGF 231758
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1258 PM CDT FRI JUN 23 2017

MOC043-077-225-231808-
/O.EXP.KSGF.SV.W.0288.000000T0000Z-170623T1800Z/
Webster MO-Christian MO-Greene MO-
1258 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER...EASTERN
CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES WILL EXPIRE AT 100 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3699 9334 3707 9340 3715 9322 3721 9309
      3727 9306 3730 9303 3715 9290 3694 9308
      3686 9329
TIME...MOT...LOC 1758Z 332DEG 28KT 3719 9303 3705 9320 3698 9336 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:53 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 6:53 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
653 AM CDT Fri Jun 23 2017

.SHORT TERM...(Today and tonight)

The Ozarks was positioned between the residual circulation of
Tropical Storm Cindy and an approaching frontal boundary to the
northwest. Other than a couple of sprinkles in Oregon County, most
of the Ozarks Region remained dry overnight. Temperatures were
generally in the 70s within high humidity.

For today, the cold front will surge across the region bringing
showers and thunderstorms. There is an instability - shear
combination in southwest Missouri for a marginal risk for
organized thunderstorms. Damaging wind gusts will be the primary
risk with the strongest storms. The window for severe storms will
occur between noon and 3pm. Otherwise the severe threat will shift
into Arkansas during the late afternoon and early evening hours.

.LONG TERM...(Saturday through Thursday)

Beyond this evening, the forecast appears to be quiet for the next
several days. Northwest flow will set up across the nations
midsection, bringing a dry continental airmass to the Ozarks. This
will keep Gulf moisture at bay, as temperatures stay cooler than
normal for late June.

The next signal for rain chances occurs Monday morning as a weak
baroclinic zone sets up across southwest Missouri. We could see
some weak convection along this feature through Monday.

We finally get into some zonal flow Tuesday night into Wednesday.
Weak shortwave troughs pass through the area, possibly sparking
off a few showers.

There are no indications of a summertime high pressure system
to build over the Ozarks anytime soon. Therefore temperatures in
the 80s and lower 90s are expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 641 AM CDT Fri Jun 23 2017

KSGF/KJLN/KBBG tafs: Some fog/low stratus (IFR) early,
particularly at Branson, will burn off fairly quickly. A sfc front
will move through with some scattered shower/tstms near and just
behind the front with some mvfr ceilings possible. The latter half
of the taf cycle is expected to be vfr with drier air behind the
front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, Jun 23, 8:30 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
830 AM CDT Fri Jun 23 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
830 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

A few thunderstorms are expected today as a frontal boundary
approaches from the northwest. There is a limited risk for a few
organized thunderstorms that could contain wind gusts up to 60 mph
over portions of southwest Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible next Tuesday night through
Thursday as an upper level disturbance passes over the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Special weather statement, Jun 23, 11:13 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1113 AM CDT FRI JUN 23 2017

MOZ079-089-090-231700-
Polk MO-Greene MO-Dade MO-
1113 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...NORTHWESTERN
GREENE AND NORTHEASTERN DADE COUNTIES UNTIL NOON CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Greenfield, moving southeast at 30 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Stockton Lake...                  Ash Grove...
Walnut Grove...                   Morrisville...
Dadeville...                      Eudora...
Neola...                          Bona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 9389 3758 9379 3757 9369 3748 9339
      3728 9356
TIME...MOT...LOC 1612Z 308DEG 21KT 3751 9377

Wise
Special weather statement, Jun 23, 11:57 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
1157 AM CDT FRI JUN 23 2017

MOZ090-231745-
Greene MO-
1157 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE COUNTY UNTIL 1245
PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm
near Willard, or 13 miles north of Springfield, moving southeast at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Springfield...           Willard...
Strafford...                      Fair Grove...
Sacville...                       Glidewell...
Cave Springs...                   Ebenezer...
Bassville...                      Turners...

This includes Interstate 44 between mile markers 74 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 9310 3733 9352 3742 9345 3742 9313
      3739 9307
TIME...MOT...LOC 1656Z 309DEG 19KT 3739 9336

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:13 AM CDTSpecial Weather StatementSGFDade47 min
Jun 23, 11:57 AM CDTSpecial Weather StatementSGFGreene48 min
Jun 23, 12:32 PM CDTAreal Flood AdvisorySGFChristian, Greene, Lawrence, Stone4 hr
Jun 23, 1:01 PM CDTSpecial Weather StatementSGFTaney44 min
Jun 23, 1:23 PM CDTAreal Flood AdvisorySGFStone, Taney4 hr
Jun 23, 1:30 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Taney60 min
Jun 23, 2:10 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Ozark4 hr
Jun 23, 6:49 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Ozark4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.